Alert archive / Indiana / Flood Watches in 2008
Flood Watch 9, NWS Northern Indiana
NWS Northern Indiana issued this flood watch at Dec 26, 2008, 4:48 AM EST for 9 counties in Indiana; 4 counties in Michigan. It took effect at Dec 27, 2008, 7:00 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 4:48 AM EST (09:48 UTC)
- In effect from
- Dec 27, 2008, 7:00 AM EST
- Expired
- Dec 28, 2008, 3:55 AM EST
- In force
- 21 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- None
Counties Elkhart County, IN, Fulton County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, White County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 17 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flood watch went out at Dec 26, 4:30 AM EST, 18 minutes earlier.
Area forecast discussion, Dec 26, 4:30 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EST FRI DEC 26 2008
SHORT TERM...
FIRST CONCERN FOR THE PD REVOLVES AROUND FZRA CHANCES THIS MORNING
WITH PRECIP OVER ILLINOIS ALONG LL THETA-E GRADIENT MOVING NE. 00Z
4KM NMM/ARW HAVE PICKED UP ON THIS EXPANDED AREA OF PRECIP MOVING
THROUGH THIS MORNING WHILE TEMPS ARE EXPECTED TO REMAIN JUST BELOW
FZ UNTIL AFTER SUNRISE. LOW LEVELS ARE DRY AND MANY RADAR RETURNS
TO THE WEST ARE NOT GENERATING SFC REPORTS AT ONSET. THIS SHOULD
FURTHER LIMIT ANY ICE FORMATION DURING BRIEF WINDOW WHEN TEMPS ARE
COLD ENOUGH. HOWEVER...WITH MANY PEOPLE TRAVELING THE DAY AFTER
CHRISTMAS..ICING REPORTS UPSTREAM IN NORTHERN ILLINOIS...AND RECENT
ICE EVENTS STILL FRESH IN PEOPLES MINDS...ANY ICE IS BAD ICE AND
PRUDENT COURSE OF ACTION IS TO ISSUE FZRA ADVISORY THROUGH 10E/9C
BEYOND WHICH TEMPS ARE ABOVE FZ MARK. THIS MAY HAPPEN SOONER ESP SW
CORNER AROUND WHITE/CASS COUNTIES WHERE TEMPS ALREADY AT 30.
PRECIP CHANCES CONTINUE TODAY WITH ISENT ASCENT STRONGEST ALONG 295K
SFC ALTHOUGH BEST ASCENT DISPLACED TO OUR EAST AND WITH MODEL PROGS
STILL DRY BELOW THIS ARE TRENDING TOWARDS A LULL INTO EARLY
AFTERNOON...BUT IN REALITY COLUMN IS PERHAPS SATURATING EARLIER THAN
MODEL SOUNDINGS INDICATE DUE TO THIS MORNINGS QUICK SHOT OF
MOISTURE. SHOULD THIS NOT PAN OUT...STILL LOOKING AT WEAK
INSTABILITY AS EVIDENCED BY INCREASING THETA-E ENVIRONMENT AND
NEGATIVE SHOWALTER INDEX THIS AFTERNOON WITH ARW/NMM PICKING UP ON A
QUICK BLAST OF CONVECTION ALONG SFC THETA-E BNDRY. ALL THINGS
SAID...KEEPING MOISTURE IN THE GRIDS ALL DAY AND LARGELY MAINTAINED
PERSISTENCE FROM PREV PACKAGE.
BEYOND TODAYS WAA REGIME...APPROACHING VIGOROUS SYSTEM EJECTING
THROUGH THE CENTRAL PLAINS THROUGH THE GREAT LAKES CERTAINLY HAS ALL
THE INGREDIENTS FOR SIG RAINFALL AND FLOODING CONCERNS WITH PWATS
NUDGING 1.5 INCHES ON STRONG DEEP SW FLOW PUSHING 80KTS AT H85.
TEMPS WARMING SIGNIFICANTLY AHEAD OF BNDRY AND WHILE GUIDANCE SEEMS
OVERDONE IN MID 60S NAMDNG5 SFC TEMPS WHICH HAVE PERFORMED WELL
RECENTLY SEEM REALISTIC WITH TEMPS IN MID/UPR 50S OVER SNOW-MELTING
NW AND INCHING UP ON 60 IN SE AREAS.
TRENDS WITH THIS MODEL CYCLE HAVE TRANSITIONED HEAVIEST RAINFALL
INTO THE NW QUADRANT OF CWA AS ACTIVITY TRAINS ALONG SLOWER BNDRY
BEFORE FINALLY BLASTING THROUGH QUICKLY IN THE 06Z SUN TIME FRAME.
4KM NMM/ARW/SREF/GEFS ALL SUPPORTIVE OF HITTING QPF HARDEST NW AND
HAVE MAINLY RELIED ON HPC QPF WHICH FOLLOWS THIS TREND. EVEN WITH
SOME ADJUSTMENTS UPWARD THIS STILL SIGNIFICANTLY REDUCES QPF OVER SE
AREAS. GIVEN THESE TRENDS HAVE DECIDED TO INTRODUCE FLOOD WATCH FOR
NW HALF OF CWA WHERE QPF TOTALS ARE FCST ABOVE AN INCH WHILE ALSO
CONTAINING SIGNIFICANT SNOWPACK. MAINTAINED CHC THUNDER WITH TIMING
ADJUSTMENTS ALIGNED WITH SLIGHTLY SLOWER PROGRESSION OF BNDRY. SOME
CONCERN OVER WINDS IN MIXED AREA BEHIND FROPA SAT NIGHT AS CWA
SITUATED IN MIDDLE OF SIGNIFICANT PRES RISE/FALL COUPLET. COLDER
AIR MOVES IN QUICKLY BEHIND BNDRY WITH CHC FOR BRIEF CHANGEOVER TO
SNOW BEFORE QUICKLY CLEARING OUT TO THE EAST. WITH DEFORMATION ZONE
HOLDING OFF TO THE NW AND LITTLE SUPPORT FOR POST FROPA PRECIP HAVE
BACKED OFF SNOW AMOUNTS FOR SUNDAY AFTERNOON.
&&
.LONG TERM...
SUNDAY THROUGH THURSDAY...
DEEP LOW PRESSURE EXPECTED TO BE CENTERED OVER NRN
MI 12Z SUNDAY WITH STRONG CDFNT EXTENDING SSE INTO WRN OH. MID
LEVEL DRY SLOT WILL BE PUNCHING INTO THE AREA AT THAT
TIME...HWVR...STRONG LOW LEVEL CAA ALONG WITH LINGERING LOW LEVEL
MOISTURE SHOULD RESULT IN SOME FLURRIES AND POSSIBLY MINOR ACCUMS
DOWNWIND OF LM ACROSS OUR SRN MI COUNTIES SUNDAY MORNING. STRONG
CAA/SUBSIDENCE AND SFC PRESSURE RISES SUNDAY MORNING SHOULD CAUSE
VERY WINDY CONDITIONS WITH GUSTS 45-50 MPH PSBL. THE GRTLKS LOW IS
EXPECTED TO LIFT NE INTO QUEBEC BY MONDAY MORNING WITH ZONAL FLOW
BECOMING ESTABLISHED ACROSS THE US IN ITS WAKE. THIS SHOULD RESULT
IN GENERALLY FAIR WX ACROSS THE AREA THROUGH MID WEEK...THOUGH
SOME WK SHRTWVS/FROPAS WITH LTL OR NO PRECIP WILL MOVE THROUGH THE
AREA MON/TUE. BY LATE IN WEEK A SHRTWV IS EXPECTED TO DIG SE FROM
SWRN CANADA INTO THE MS VALLEY AND MAY RESULT IN A MORE
SUBSTANTIAL PRECIP EVENT ACROSS THE AREA BY FRI. IN ADVANCE OF
THIS SYSTEM BUILDING HEIGHTS AND SFC HIGH PRESSURE SHOULD PROVIDE
FAIR WX WITH SEASONAL TEMPS ACROSS THE REGION.
&&
.PREV DISCUSSION... /ISSUED 1236 AM EST FRI DEC 26 2008/
AVIATION...
VFR CONDITIONS WILL DEGRADE TO MVFR BY EARLY THIS MORNING AS
PRECIP MOVES IN FROM THE WEST. MODEL OUTPUT BACKED BY ONGOING
RADAR TRENDS SUGGEST ONSET OF SHORT PD OF FZ PRECIP AT TERMINALS
WITH SFC TEMPS REMAINING BLO FZ BEGINNING AS EARLY AS 12Z KSBN
TRANSITIONING TO RAIN BY LATE MORNING. OCNL SHWRS CAN BE EXPECTED
THROUGH THE AFTERNOON INTO EVENING AND HAVE BLANKETED ENTIRE TIME
FRAME BEYOND 18Z WITH MVFR VIS/CIG HWVR BRIEF DROPS TO IFR WITH
HEAVIER SHOWERS CAN BE EXPECTED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FREEZING RAIN ADVISORY UNTIL 10 AM EST /9 AM CST/ THIS MORNING
FOR INZ003>009-012>018-020-022>027-032>034.
FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR
INZ003>008-012>016-020.
MI...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
MIZ077>081.
FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR
MIZ077>081.
OH...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR OHZ001-
002-004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...LUDINGTON
LONG TERM...JT
AVIATION...LUDINGTONHazardous weather outlook, Dec 26, 4:28 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 428 AM EST FRI DEC 26 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-270930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 428 AM EST FRI DEC 26 2008 /328 AM CST FRI DEC 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT A PERIOD FREEZING RAIN AND SLEET IS EXPECTED IN THE AREA THIS MORNING. WHILE ICE ACCUMULATION SHOULD BE SMALL...IT WILL LIKELY BE ENOUGH TO CAUSE SOME SLICK ROADS AND SIDEWALKS. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL IS POSSIBLE SATURDAY AND SATURDAY NIGHT...ESPECIALLY NORTHWEST OF A MONTICELLO TO HILLSDALE LINE. THE HEAVY RAIN WILL BE ACCOMPANIED BY MUCH WARMER TEMPERATURES RESULTING IN RAPID MELTING OF THE SNOW COVER ACROSS THIS AREA. THE COMBINATION OF HEAVY RAINFALL AND MELTING SNOW MAY RESULT IN FLOODING...ESPECIALLY ACROSS NORTHWEST PORTIONS OF THE AREA. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. ISOLATED DAMAGING WIND GUSTS MAY ACCOMPANY THE THUNDERSTORMS SATURDAY NIGHT...MAINLY SOUTH OF ROUTE 6. VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-270930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 428 AM EST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A SMALL CRAFT ADVISORY MAY BE ALSO BE NEEDED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NEED SATURDAY AND SATURDAY NIGHT. GALES ARE POSSIBLE ON SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:13 AM EST | Freezing Rain Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 8 hr |
| Dec 26, 11:36 AM EST | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 8 days |
| Dec 26, 2:28 PM EST | Dense Fog Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 20 hr |
| Dec 26, 3:40 PM EST | Small Craft Advisory | IWX | 24 hr |
Nearby
Flood Watches in Indiana, 2008Flood Watches in Michigan, 2008Every flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.